Pennsylvania, 2007

Hail and Damaging Wind in Pennsylvania, June 21, 2007

June 21, 2007 · NWS BGM · 8 events in 4 counties and zones

Showers and thunderstorms developed ahead of a strong cold front as it approached central New York and Northeast Pennsylvania. Widespread severe thunderstorms developed, with many reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed ahead of a strong cold front as it approached central New York and Northeast Pennsylvania. Widespread severe thunderstorms developed, with many reports of large hail and damaging winds. One thunderstorm produced a brief tornado in the eastern Finger Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 21, 12:56 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 12:56 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
156 PM EDT THU JUN 21 2007

.SYNOPSIS...

A COLD FRONT WILL MOVE THROUGH LATE THIS AFTERNOON AND EVENING,
WITH SCATTERED THUNDERSTORMS. HIGH PRESSURE WILL BUILD INTO THE
REGION FOR FRIDAY AND SATURDAY, WITH FAIR WEATHER AND COOL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

TDS HAVE RISEN INTO THE M/U 50S ACRS THE FINGER LAKES ANE CNTRL
SRN TIER AHEAD OF THE FNT, AS TEMPS HAVE WARMED INTO THE M/U70S.
GIVEN THIS, STORMS MAY HAVE A BETER CHC TO DVLP IN THIS HIGHLY
SHEARED ENVIRONMENT. HOWEVER LOW LVL CONVERGENCE REMAINS WEAK.
NOT MUCH CHG IN THE SCENARIO DISCUSSED EARLIER WITH POTNL FOR
SOME ISOLD SVR ACTIVITY THIS AFTN, AND PSBLY ISSUANCE OF A WATCH
FROM SPC. ACTIVITY SHUD MOV OFF TO THE EAST/DIMINISH SHORTLY AFTER
SS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/...

CONTINUITY PREVAILS WITH HIGH PRES GRADUALLY WORKING EAST INTO
THE RGN FOR THE START OF THE WEEKEND. XPCT MORE IN THE WAY OF
CLDS/BREEZY CONDITIONS ON FRIDAY AS COMPARED TO SATURDAY. CANT
RULE OUT THE ISOLD -SHRA TMRW AFTN, SPCLY FAR NE ZONES, BUT NOT
INCLINED TO MENTION IN THE ZONES ATTM. COOL TEMPS THRU THE PD,
WITH MOST AREAS WELL DOWN INTO THE 40S FRI NGT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

NORTHWEST FLOW WILL SLOWLY GIVE WAY TO MORE ZONAL FLOW BY EARLY
NEXT WEEK. SOME DISCREPANCY BTWN ECMWF/GFS AS TOO HOW HIGHLY
AMPLIFIED THE FLOW WILL BE. 12Z GFS NOT AS AMPLIFIED AS 06Z WITH
FRONTAL BOUNDARY SAGGING INTO FA ON TUESDAY...FASTER THAN PREVIOUS
RUN. HAVE OPTED TO LEAVE TUESDAY DRY WITH CHC POPS IN FOR WED/WED
NIGHT PER HPC GUIDANCE. H5 FLOW BECOMES MORE ZONAL EARLY-MID WEEK
BUT TEMPS WILL REMAIN ABV NORMAL WITH AFTERNOON MAXES HOVERING
ARND 90.

TRICKY PART OF EXTENDED IS TIMING SUBTLE S/WAVES ROTATING THRU IN
EARLY HALF OF THE PD. SOME MCS ACTIVITY POSSIBLE AS RIDGE BUILDS.
FA CUD BE IN THE RING OF FIRE BUT TOO MUCH UNCERTAINTY STILL
EXISTS AT THIS POINT. SO HAVE CONTINUED WITH DRY WX THRU MOST OF
THE PD AND WILL ADJUST AS NEEDED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

VFR THRU THE PERIOD WITH SCT CUMULUS GIVING WAY TO CLRNG SKIES
OVERNIGHT AND DIURNALLY DRIVEN CUMULUS AGAIN DRNG MORNING. NW FLOW
WILL DIMINISH AFTER 01Z TO 5-10KTS THEN INCREASE AGAIN AFTER 16Z
WITH GUSTS DURING THE AFTERNOON. ISOLD THUNDER POSSIBLE FROM
19-23Z BUT NOT CONFIDENT ENUF FOR TEMPO GROUP.

VFR LIKELY DURING THE OUTLOOK PD. RESTRICTIONS THRU TUESDAY WUD
LIKELY BE CONFINED TO EARLY MORNING FOG...ESPECIALLY AT KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Jun 21, 9:30 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 AM EDT THU JUN 21 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221430-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1030 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
ANY THUNDERSTORMS WHICH FORM WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS, AND POSSIBLY SMALL HAIL.

WHILE THERE REMAINS UNCERTAINTY REGARDING SEVERE THUNDERSTORM
POTENTIAL TODAY...YOU ARE ENCOURAGED TO STAY ABREAST OF THIS
DEVELOPING WEATHER SITUATION. TUNE TO NOAA WEATHER RADIO, OR YOUR
FAVORITE LOCAL MEDIA SOURCE, FOR LATER UPDATES. YOU MAY ALSO VISIT
OUR WEBSITE AT WEATHER.GOV.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 21, 2:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     FAYETTE                 42.82N 76.80W
06/21/2007                   SENECA             NY   COUNTY OFFICIAL

            TREES DOWN

&&

JMA
Local storm report, Jun 21, 2:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             SENECA FALLS            42.91N 76.80W
06/21/2007  E1.00 INCH       SENECA             NY   PUBLIC

&&

JMA
Local storm report, Jun 21, 3:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             ROMULUS                 42.75N 76.83W
06/21/2007  E0.88 INCH       SENECA             NY   PUBLIC

&&

JMA
Local storm report, Jun 21, 3:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BINGHAMTON              42.10N 75.91W
06/21/2007  E0.88 INCH       BROOME             NY   PUBLIC

&&

JMA
Local storm report, Jun 21, 3:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FUNNEL CLOUD     VENICE CENTER           42.73N 76.55W
06/21/2007                   CAYUGA             NY   PUBLIC

&&

JMA
Local storm report, Jun 21, 3:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             SYRACUSE                43.04N 76.14W
06/21/2007  E1.75 INCH       ONONDAGA           NY   PUBLIC

&&

JMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
June 21, 3:30 PM EST
Where
Pike County, Bushkill
Measured
0.75 in hail
Reported by
Public
Coordinates
41.100, -75.000

Hail, Wayne

When
June 21, 5:10 PM EST
Where
Wayne County, 0.86 mi NE of Waymart
Measured
0.75 in hail
Reported by
Public
Coordinates
41.590, -75.410

Hail, Susquehanna

When
June 21, 5:14 PM EST
Where
Susquehanna County, Forest City
Measured
1 in hail
Reported by
Public
Coordinates
41.650, -75.470

Hail, Wayne

When
June 21, 5:20 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale
Measured
0.88 in hail
Reported by
Public
Coordinates
41.580, -75.250

Thunderstorm Wind, Pike

When
June 21, 5:35 PM EST
Where
Pike County, Paupack
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.400, -75.200

Intense straight-line thunderstorm winds estimated between 95 and 100 mph produced significant tree damage. The damage was mainly uprooted and snapped healthy red oak trees 5 to 10 inches in diameter. Many of these trees fell on power lines and homes in the Paupack and Hawley areas.

Hail, Lackawanna

When
June 21, 5:50 PM EST
Where
Lackawanna County, 0.86 mi SE of Clarks Green
Measured
0.75 in hail
Reported by
Public
Coordinates
41.490, -75.710

Hail, Lackawanna

When
June 21, 5:55 PM EST
Where
Lackawanna County, Clarks Summit
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -75.700

Hail, Pike

When
June 21, 6:10 PM EST
Where
Pike County, Bushkill
Measured
0.75 in hail
Reported by
Public
Coordinates
41.100, -75.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44417, 44418, 44419, 44420, 44427, 44421, 44422, 44423.